Skip to Main Content

++

Case History

++

Image not available. A woman who is receiving inpatient chemotherapy with cisplatin complains of pain at her cannula site. You examine the hand but apart from a little tenderness at the insertion site you cannot find any abnormality.

What is chemotherapy extravasation?

What should be done?

++

Background

++

What is chemotherapy extravasation?

++

Image not available. Extravasation is the non-intentional leakage of an intravenous agent from a vessel into the surrounding subcutaneous tissues. Chemotherapeutic agents can be divided into vesicant, irritant and non-vesicant drugs (Table 2.1). Vesicant drugs have the potential to cause severe tissue necrosis and blistering and can be further divided into DNA-binding or non-DNA-binding subtypes. Irritant drugs cause local inflammatory reaction but without tissue necrosis. Cisplatin is classified as an irritant drug but at high doses it can have vesicant potential (if >20 ml of 0.5 mg/ml is extravasated).

++
Table Graphic Jump Location
Table 2.1Classification of chemotherapeutic agents according to vesicant potential
++

The degree of soft tissue injury is related to the specific drug administered, the amount extravasated, duration of exposure and the site of extravasation. Prevention is of paramount importance and several factors need to be taken into account to reduce risk. These include: avoiding using veins in close proximity to important nerves and tendons, such as in the antecubital fossa, wrist and dorsum of hand; injection of vesicant drugs prior to any other agent and regular checks of vein patency with frequent saline flushes; and confirmation of venous return.1 Patients should be asked to report any change in sensation, stinging or burning and it is important to check for swelling and inflammation regularly. Factors that can impair detection of extravasation injury include lymphoedema, peripheral neuropathy, obstruction of the superior vena cava and central line use. Only specially trained staff should administer cytotoxic agents.

++

Discussion

++

What should be done?

++

Image not available. The management of chemotherapy extravasation is outlined in Figure 2.1. The first step for all suspected extravasation injuries is to stop and disconnect the infusion. Then aspirate as much drug as possible from the IV line followed by removal of the device. For irritant and non-vesicant drugs a cold pack should be applied immediately and then on/off for a 24-hour period to induce vasoconstriction and reduce local uptake of the drug by the tissues.2 Elevation of the limb is also helpful. A mark should be made around the injury and arrangements made to follow up the patient within 24 hours.

+...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.